Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Pocatello, ID

May 24, 2014Caribou County, Idaho

NWS Pocatello, ID issued this flash flood warning at May 24, 2014, 5:17 PM MDT for Caribou County, Idaho. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2014, 5:17 PM MDT (23:17 UTC)
Expired
May 24, 2014, 7:15 PM MDT
In force
118 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 98 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:03 PM MDTHEAVY RAIN 0.46 Sse Grace, IDSPOTTER MEASURED 0.40 INCH RAIN FROM A SECOND STORM CELL THAT PAST OVER HIS HOUSE. GUSTY WINDS TOOK SMALL BRANCHES OFF TREES. PONDING OF WATER IN FIELDS ABUOT 3 MILES TO THE NORTH OF HIS LOCATION OR ABOUT 3 SOUTHEAST OF GRACE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WGUS55 KPIH 242317
FFWPIH
IDC029-250115-
/O.NEW.KPIH.FF.W.0002.140524T2317Z-140525T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
517 PM MDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF GRACE...

* UNTIL 715 PM MDT

* AT 512 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
OF STREETS IN TOWN ALONG WITH MARBLE SIZE HAIL FROM A THUNDERSTORM 
OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   GRACE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4263 11180 4263 11164 4245 11165 4246 11182

$$

RS
2 follow-up statements
548 
WGUS75 KPIH 250004
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
604 PM MDT SAT MAY 24 2014

IDC029-250115-
/O.CON.KPIH.FF.W.0002.000000T0000Z-140525T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARIBOU ID-
604 PM MDT SAT MAY 24 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR SOUTH
CENTRAL CARIBOU COUNTY...

AT 554 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED AROUND ONE 
INCH OF RAIN MAY HAVE FALLEN BETWEEN THE TOWN OF GRACE AND NITER. 
THE STORM CELLS ARE BECOMING LESS ORGANIZED AND ARE MOVING SOUTH 
ALONG THE BEAR RIVER RANGE TOWARDS THATCHER. 

FLOODING CAN OCCUR WELL AFTER THE RAIN STOPS AND STORMS MOVE OUT OF 
THE AREA. AVOID LOW LYING STREAMS AND DRAINAGE AREAS.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRACE

LAT...LON 4263 11180 4263 11164 4245 11165 4246 11182

$$

RS
846 
WGUS75 KPIH 250110
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
710 PM MDT SAT MAY 24 2014

IDC029-250118-
/O.CAN.KPIH.FF.W.0002.000000T0000Z-140525T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARIBOU ID-
710 PM MDT SAT MAY 24 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
CARIBOU COUNTY...

ADDITIONAL STORM CELLS MOVED THROUGH THE SAME AREA CAUSING PONDING 
OF WATER IN FIELDS SOUTH OF GRACE. THE MAIN STORM ACTIVITY HAS NOW 
MOVED SOUTH AND WEST OF THE AREA. THEREFORE THE FLASH FLOOD WARNING 
WAS ALLOWED TO EXPIRE.

LAT...LON 4263 11180 4263 11164 4245 11165 4246 11182

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 24, 1:32 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 24, 1:32 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
132 PM MDT SAT MAY 24 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY. THE UPPER LOW OVER AZ IS
INCHING TOWARD THE 4-CORNERS AREA TODAY AS A NORTHERN STREAM UPPER
TROF MOVES THRU NORTHERN ID. THE COLD POOL WITH THE SOUTHERN
STREAM UPPER LOW WILL PROVIDE ENOUGH INSTABILITY FOR ISOLD TSTMS
IN THE SE PART OF THE FCST AREA...WHILE THE NORTHERN STREAM TROF
WILL PROVIDE SUPPORT FOR SCT TSTMS IN THE CENTRAL MTNS AND UPPER
SNAKE HIGHLANDS. TSTMS WILL DIMINISH THIS EVENING. BOTH UPPER
SYSTEMS MOVE FAR ENOUGH AWAY FROM ID ON SUNDAY TO REDUCE THE TSTM
THREAT TO A FEW NEAR THE DIVIDE. A NEW UPPER LOW APPROACHES THE
PAC NW COAST ON MON...SETTING UP STRONGER SW FLOW OVER ID. THIS
COULD SET OFF ISOLD TSTMS MON AFTN OVER THE CENTRAL MTNS WHILE THE
REST OF THE AREA REMAINS DRY. AS THE UPPER LOW MOVES CLOSER TO THE
COAST ON TUE...TSTM CHANCES INCREASE OVER THE CENTRAL MTNS.

GUSTY SW WINDS THIS AFTN WILL SETTLE DOWN THIS EVE. WARM TEMPS
WILL CONTINUE. HEDGES

.LONG TERM...TUE NIGHT THROUGH NEXT SAT NIGHT. 500MB LONGWAVE
FORECAST STARTS ZONAL BUT QUICKLY TRANSITIONS TO A WEST COAST TROUGH
AND A GREAT PLAINS RIDGE. THE JETSTREAM EXPECTED TO BE SHOVED WELL
INTO CANADA AND MAINLY A WARM AND SUMMER-LIKE PATTERN TO DEVELOP
OVER THE CONUS. MOST OF THE GULF OF ALASKA LOWS/SHORTWAVES SHOULD BE
HEADED INTO CENTRAL AND NORTHERN CANADA. THER IS ONE INTENSE
SHORTWAVE DURING THIS PERIOD THAT ENTERS THE WEST COAST...BUT BOTH
THE GFS AND ECMWF KEEP THE MOISTURE OUT OF CENTRAL AND SOUTHERN
IDAHO AS IT HEADS NORTHEASTWARD. A SLIGHT CHANGE IN THIS WAVE
TRAJECTORY COULD CHANGE THE FORECAST FOR SOUTHEAST IDAHO
CONSIDERABLY...BUT RIGHT NOW BOTH OPERATIONAL GUIDANCE PRODUCTS ARE
IN GOOD AGREEMENT ON THIS TRACK. SO THE ONLY WAY PRECIPITATION
SHOULD GET INTO THE GEM STATE WOULD BE THROUGH A SURGE FROM THE
SUBTROPICS WITH AN ENHANCED SOUTHERLY UPPER LEVEL FLOW...SOMETHING
THAT MID-RANGE GUIDANCE DOES NOT NORMALLY CATCH VERY WELL. IN THE
LAST 36 HOURS THERE IS A POSSIBILITY THAT THIS RIDGE WILL START TO
BREAK DOWN WITH A SOMEWHAT VIGOROUS TROUGH FRI/FRI NIGHT/SAT/SAT
NIGHT PROVIDING THAT SOUTHERLY SUBTROPICAL FLOW PRIOR TO ITS
ARRIVAL...BUT UNCERTAINTY IS VERY HIGH FOR THE TIMING OF A FEATURE
THAT FAR IN THE FUTURE. MESSICK

&&

.AVIATION...WEAK SURFACE LOW GENERATING SOME CONVERGENCE IN THE
NORTH END OF THE SNAKE RIVER PLAIN THIS AFTERNOON...ENOUGH TO
THREATEN SOME ISOLATED TS...WITH BARELY ENOUGH MOISTURE...SO TS WITH
ERRATIC GUSTY WIND THE BIGGEST THREAT TO AIRCRAFT TODAY...EXCEPT FOR
KBYI. AIR EXPECTED TO REMAIN STABLE ENOUGH IN THE EASTERN MAGIC
VALLEY TO PRECLUDE ANYTHING MORE THAN GUSTY WIND MIXING DOWN TO THE
SURFACE. MESSICK

&&

.FIRE WEATHER...SHORTWAVE FEATURE PUSHING THROUGH EAST IDAHO TODAY.
SOME INSTABILITY MAINLY EASTERN HIGHLANDS AND CENTRAL MOUNTAINS
TODAY SO LOOKING FOR SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS
AFTERNOON. WINDS SHIFT WESTERLY TODAY BEHIND COLD FRONT PASSAGE
EARLY THIS MORNING.  INCREASED HUMIDITIES AND SLIGHTLY COOLER TEMPS
FOR TODAY BEHIND THIS FRONT. DRIER CONDITIONS FOR SUNDAY AHEAD OF
SLOWLY INCREASING INFLUENCE OF NEXT PACIFIC TROUGH HEADING INTO NEXT
WEEK. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ021.

&&
Hazardous weather outlook, May 24, 4:03 AM MDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
403 AM MDT SAT MAY 24 2014

IDZ017>025-031-032-251015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
403 AM MDT SAT MAY 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE
1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN
POCATELLO.

In the hours before

Special weather statement, May 24, 4:49 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
449 PM MDT SAT MAY 24 2014

IDZ022-242345-
CASSIA ID-
449 PM MDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 545 PM MDT

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF ALMO  THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. THIS STORM MAYBE PUTTING DOWN SOME HEAVY RAIN SHOWERS IN
THE AREA OF JIM SAGE CANYON AND CHOKECHERRY CANYON EAST OF ALMO.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN CASSIA COUNTY...

LAT...LON 4215 11331 4204 11339 4205 11356 4211 11360
      4219 11348
TIME...MOT...LOC 2246Z 305DEG 2KT 4210 11346

RS
Local storm report, May 24, 5:17 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
517 PM MDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             6 SSE GRACE             42.50N 111.68W
05/24/2014  E0.50 INCH       CARIBOU            ID   TRAINED SPOTTER

            MARBLE SIZE HAIL WITH HEAVY RAIN AND MINOR STREET
            FLOODING

&&

DPHELPS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:26 AM MDTLake Wind AdvisoryPIH11 hr
May 24, 4:49 PM MDTSpecial Weather StatementPIHCassia56 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.